Alert archive / Colorado / Frost Advisories in 2017

Frost Advisory 2, NWS Denver/Boulder, CO

October 2, 201712 counties in Colorado

NWS Denver/Boulder, CO issued this frost advisory at Oct 2, 2017, 8:14 PM MDT for 12 counties in Colorado. It took effect at Oct 3, 2017, 12:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2017, 8:14 PM MDT (02:14 UTC)
In effect from
Oct 3, 2017, 12:00 AM MDT
Expired
Oct 3, 2017, 9:00 AM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Logan County, CO, Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 22 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WWUS75 KBOU 030214
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
814 PM MDT Mon Oct 2 2017

...AREAS OF FROST EXPECTED LATE TONIGHT...

.Partial clearing late tonight will allow temperatures to drop
enough for frost to develop. The frost will be most likely in
Larimer and Weld counties, but colder spots around Denver and
across the rest of northeastern Colorado may also have some frost.
A hard freeze is not expected. There will also probably be some
patches of fog, which may impact the morning rush hour.

COZ038>045-048-031500-
/O.NEW.KBOU.FR.Y.0002.171003T0600Z-171003T1500Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-Logan County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Arvada, Boulder, Golden, Lakewood, Longmont, Aurora, Brighton, 
City of Denver, Denver International Airport, Highlands Ranch, 
Littleton, Parker, Castle Rock, Elbert, Fondis, Kiowa, Larkspur, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Crook, Merino, 
Sterling, and Peetz
814 PM MDT Mon Oct 2 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY...

The National Weather Service in Denver has issued a Frost
Advisory, which is in effect from midnight tonight to 9 AM MDT
Tuesday. 

* TEMPERATURE...Lows from 30 to 38 degrees, with the coldest
  readings in low lying areas of Larimer and Weld counties and
  near the Wyoming border.

* IMPACTS...Frost may damage unprotected sensitive plants. Drivers
  may also need a few more minutes to get their cars defrosted in
  the morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

GIMMESTAD
2 follow-up statements
903 
WWUS75 KBOU 031013
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
413 AM MDT Tue Oct 3 2017

...AREAS OF FROST EXPECTED THROUGH EARLY THIS MORNING...

.Partial clearing from North Denver and up to the Wyoming border will
allow temperatures to drop enough for frost to develop. The frost
will be most likely in Boulder, Larimer and Weld counties, but 
colder spots around Denver and across the rest of northeastern 
Colorado may also have some frost. A hard freeze is not expected,
but a few stations will flirt with 32 degrees.  There will also 
probably be some patches of fog, which may impact the morning rush
hour.

COZ038>045-048-031500-
/O.CON.KBOU.FR.Y.0002.000000T0000Z-171003T1500Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-Logan County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Arvada, Boulder, Golden, Lakewood, Longmont, Aurora, Brighton, 
City of Denver, Denver International Airport, Highlands Ranch, 
Littleton, Parker, Castle Rock, Elbert, Fondis, Kiowa, Larkspur, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Crook, Merino, 
Sterling, and Peetz
413 AM MDT Tue Oct 3 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TEMPERATURE...Lows from 30 to 38 degrees, with the coldest
  readings in low lying areas of Boulder, Larimer and Weld 
  counties and near the Wyoming border. 

* IMPACTS...Frost may damage unprotected sensitive plants. 
  Drivers may also need a few more minutes to get their cars 
  defrosted in the morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
637 
WWUS75 KBOU 031452
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
852 AM MDT Tue Oct 3 2017


COZ038>045-048-031600-
/O.EXP.KBOU.FR.Y.0002.000000T0000Z-171003T1500Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-Logan County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Arvada, Boulder, Golden, Lakewood, Longmont, Aurora, Brighton, 
City of Denver, Denver International Airport, Highlands Ranch, 
Littleton, Parker, Castle Rock, Elbert, Fondis, Kiowa, Larkspur, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Crook, Merino, 
Sterling, and Peetz
852 AM MDT Tue Oct 3 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

Areas across the plains saw frost early this morning with
temperatures dipping into the lower 30s. Some patches of low-lying
fog may still exist so use caution when traveling. Conditions will
improve through the morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this frost advisory went out at Oct 2, 4:00 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Oct 2, 4:00 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
400 PM MDT Mon Oct 2 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 400 PM MDT Mon Oct 2 2017

Latest GOES-16 water vapor imagery, local radars, and webcams
continue to indicate bands of convective precipitation forming
across the Central and Northern mountains, and moving over the
adjacent Plains as well. The convection is associated with a well
defined deformation zone extending from the Four Corners
northeast into Wyoming. As this feature propagates east, bands of
moderate precipitation will be possible from now through late
evening. With snow levels around 7000 feet MSL across the
I-70/U.S. 40 corridor, and as low as 6000 feet near the Wyoming
border across Larimer and Jackson Counties, bursts of moderate
snow capable of dropping 1-3 inches in 60-90 minutes are possible
in the mountains. Several rounds of short bursts of precipitation
are possible as well, adding to the storm total snow across the
mountains. After dark these bands could make for slick travel from
Georgetown to Vail Pass and at elevations above 8000 feet.
Further east across the lower elevations rain showers with
isolated thunderstorms are likely this evening, generally from
metro Denver north to Wyoming, and along and north of I-76. High
res models like the HRRR and ESRL HRRR have a good handle on the
evolution of the convective bands of showers, lifting them
northeast with the strong southwest flow. The best instability and
forcing pulls away from the northeast corner of the state after
midnight tonight, shutting down precipitation chances most areas
outside the Central and Northern Mountains. Enough moisture and
cold air should allow for light snow showers across the central
and northern mountains through early morning Tuesday but little to
no snow accumulation expected after about 10 PM.

Tonight will be cool but generally too warm for frost across the
Plains. The exception is across the northern border counties with
Wyoming. If it clears tonight patchy frost is likely and have
including this in the forecast there. Will not issue a Frost
Advisory for those areas due to low confidence in full clearing
overnight. Tuesday will see the beginning of a warming trend and
most areas should remain dry throughout the day under subsidence
aloft with near normal temperatures expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 400 PM MDT Mon Oct 2 2017

Tuesday night into Wednesday southwest flow aloft continues
across Colorado with one partially cut off trough across the
Sierra Nevadas of central California, and the other trough across
North Dakota. South of these two troughs a subtropical jet will
advect moisture into eastern Colorado. Models are in agreement
that a moderate amount of synoptic scale lift across the northeast
part of Colorado will occur throughout the day Wednesday as the
upstream trough moves into eastern Nevada, generating
thundershowers across the eastern Plains Wednesday afternoon and
evening, mainly east of a Akron to Limon line. CAPE/shear
combinations point to non-severe thunderstorms with small hail
and gusty winds. Elsewhere, the location of the jet and SSW flow
at 700mb advecting warm/dry air means precip chances will remain
low for the mountains and I-25 urban corridor.

Wednesday night into Thursday southwest flow continues aloft with
the trough over Idaho. At the surface a lee trough develops
across much of Eastern colorado Thursday morning. Significant
drying occurs in the mid levels such that precipitation chances
are very low through midday area-wide. By Thursday afternoon
another shortwave trough passes just north of Colorado and with it
an increase in moisture will lead to afternoon and evening
showers in the mountains. Snow levels should remain pretty high,
limiting accumulations to areas above 11,000 feet. Rich low-level
moisture is advected into northeast Colorado, with near 60 deg
dewpoints. Thunderstorms are possible across the eastern Plains,
with the best chances across
Lincoln/Washington/Logan/Phillips/Sedgwick counties nearest the
rich low-level moisture. Temperatures will be near seasonal
normals for highs on Thursday.

Friday through Monday the global models differ on the evolution
of the persistent western U.S. trough. The GFS builds a strong
ridge across the Eastern Pacific Ocean, and generates a strong Jet
across the PacNW, putting Colorado in dry northwest flow and
ejecting the trough into the Northern Plains on Friday. The ECMWF
has a much weaker ridge of the West Coast which allows the open
wave positively tilted trough to dig south into Colorado. The EC
solution would lead to a continuation of rain on the Plains and
mountains (snow level still around 11,000 feet or so) Thursday
night into Friday, while the GFS would keep us Friday during the
day and through the weekend. Sided more with the ECMWF as it's
outperformed the GFS the past week relative to trough evolution,
and bumped up PoPs for Friday vs. the blended model solution
starting point. Good agreement and higher confidence in this
weekends weather, namely that the weekend will be dry since we'll
be downstream of a strong ridge with WNW flow aloft and the storm
track well north of Colorado across the northern Rockies. The 700
mb ridge moves across Colorado on Saturday, and with the aid of
downslope flow, above average temps should occur most areas with
highs in the mid 70s across the Plains, and +8C 700 mb temps in
the high country resulting in highs in the 50s to mid 60s. The WNW
flow should pull a cold front across the state on Sunday,
dropping temps to seasonal norms Sunday and Monday. Left the
blended forecast alone for the weekend and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 400 PM MDT Mon Oct 2 2017

A band of convective rain showers will impact BJC and the rest of
the metro area terminals shortly. Rain showers should continue
through about 01Z. MVFR conditions will continue through 04Z and
may briefly reduce VIS with the heaviest showers that cross the
airfields. Winds will remain about of the NNW 15-20 kts with a few
higher gusts this evening. Once the convective showers move east
after 02Z, skies will gradually scatter out to VFR around 04Z, and
remain that way through Tuesday evening. No precipitation and
light winds out of the east after midday Tuesday, just scattered
mid level clouds expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT tonight for COZ030-
034-035.

Winter Storm Warning until midnight MDT tonight for COZ031-033.

&&

SHORT TERM...Schlatter
LONG TERM...Schlatter
AVIATION...Schlatter
Hazardous weather outlook, Oct 2, 10:16 AM MDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1016 AM MDT Mon Oct 2 2017

COZ030>051-031630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1016 AM MDT Mon Oct 2 2017

...Winter Storm Warning for the Northern Mountains today
through this evening...
....Winter Weather Advisory for the North Central Mountains
including the I-70 Corridor through Summit County, North Park and
the northern Foothills today through this evening....

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Widespread rain and snow showers, along with a few thunderstorms,
will continue over the higher terrain today with the snow level
around 8000 feet. Periods of moderate to heavy snow will occur in
the mountains, northern Foothills and over North Park with
hazardous travel conditions at times. Additional accumulations of
4 to 8 inches will be possible across the northern mountains,
with 2 to 4 inches across the I-70 corridor and adjacent
mountains. Roads will remain wet most areas, though above 10000
feet slush and snow may cover the roadways.

Across northeast Colorado there will be a good chance of showers
and a few thunderstorms this afternoon. An isolated severe storm
or two is possible over the far eastern plains. Hail to one inch
in diameter along with wind gusts to 60 mph will be possible.

Precipitation will gradually end this evening in all areas with
improving conditions in the mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Drier and slightly warmer conditions will return on Tuesday as
high pressure builds into Colorado. More clouds and showers will return
Tuesday night and Wednesday across the eastern plains as another
disturbance approaches Colorado. The mountains will remain mainly
dry. Another storm system will move across the region late
Thursday and Friday with another chance of showers. Finally, dry
and warmer conditions return for this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today today or tonight. Any
reports of accumulating snow in the mountains will be appreciated.

In the hours before

Local storm report, Oct 2, 5:21 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     HEAVY SNOW       1 NW FRASER             39.95N 105.81W
10/02/2017  M7.0 INCH        GRAND              CO   TRAINED SPOTTER

0600 AM     HEAVY SNOW       2 SSE BRECKENRIDGE      39.47N 106.03W
10/02/2017  M12.7 INCH       SUMMIT             CO   TRAINED SPOTTER

0600 AM     HEAVY SNOW       12 SSW GEORGETOWN       39.55N 105.78W
10/02/2017  M8.0 INCH        PARK               CO   CO-OP OBSERVER

0630 AM     SNOW             2 E ALLENSPARK          40.20N 105.48W
10/02/2017  M3.5 INCH        BOULDER            CO   TRAINED SPOTTER

0700 AM     SNOW             1 SSE ESTES PARK        40.36N 105.51W
10/02/2017  M0.9 INCH        LARIMER            CO   TRAINED SPOTTER

0700 AM     HEAVY SNOW       7 NW SILVERTHORNE       39.72N 106.18W
10/02/2017  M6.7 INCH        SUMMIT             CO   COCORAHS

0700 AM     SNOW             1 SSW ROLLINSVILLE      39.91N 105.51W
10/02/2017  M4.8 INCH        GILPIN             CO   COCORAHS

0700 AM     SNOW             13 NW GOLDEN            39.87N 105.39W
10/02/2017  M4.8 INCH        JEFFERSON          CO   COCORAHS

0700 AM     SNOW             9 S RUSTIC              40.57N 105.57W
10/02/2017  M0.3 INCH        LARIMER            CO   COCORAHS

0700 AM     HEAVY SNOW       DILLON                  39.62N 106.04W
10/02/2017  M8.0 INCH        SUMMIT             CO   CO-OP OBSERVER

0700 AM     SNOW             1 WNW NEDERLAND         39.97N 105.52W
10/02/2017  M3.2 INCH        BOULDER            CO   COCORAHS

0700 AM     SNOW             2 N ALLENSPARK          40.23N 105.52W
10/02/2017  M2.8 INCH        BOULDER            CO   COCORAHS

0700 AM     SNOW             2 WNW ESTES PARK        40.38N 105.56W
10/02/2017  M0.8 INCH        LARIMER            CO   COCORAHS

0700 AM     HEAVY SNOW       ASPEN SPRINGS           39.83N 105.48W
10/02/2017  M7.0 INCH        GILPIN             CO   AMATEUR RADIO

0700 AM     SNOW             1 ESE NEDERLAND         39.96N 105.49W
10/02/2017  M3.7 INCH        BOULDER            CO   COCORAHS

0700 AM     SNOW             SW HOT SULPHUR SPRINGS  40.07N 106.10W
10/02/2017  M6.0 INCH        GRAND              CO   TRAINED SPOTTER

            6 INCHES OF SNOW OVERNIGHT

0700 AM     SNOW             3 WNW FAIRPLAY          39.24N 106.05W
10/02/2017  M2.7 INCH        PARK               CO   COCORAHS

0705 AM     HEAVY SNOW       4 ENE NEDERLAND         39.98N 105.44W
10/02/2017  M6.0 INCH        BOULDER            CO   TRAINED SPOTTER

0730 AM     SNOW             GRANT                   39.45N 105.67W
10/02/2017  M0.5 INCH        PARK               CO   TRAINED SPOTTER

0730 AM     SNOW             7 ENE VIRGINIA DALE     40.99N 105.23W
10/02/2017  M0.2 INCH        LARIMER            CO   CO-OP OBSERVER

0800 AM     HEAVY SNOW       WINTER PARK             39.89N 105.78W
10/02/2017  M9.5 INCH        GRAND              CO   CO-OP OBSERVER

0800 AM     SNOW             KREMMLING               40.06N 106.38W
10/02/2017  M5.0 INCH        GRAND              CO   CO-OP OBSERVER

0800 AM     SNOW             4 SE GOULD              40.48N 105.97W
10/02/2017  M5.0 INCH        JACKSON            CO   CO-OP OBSERVER

0800 AM     SNOW             WILLIAMS FORK RESERVOIR 40.03N 106.20W
10/02/2017  M4.0 INCH        GRAND              CO   CO-OP OBSERVER

0820 AM     HEAVY SNOW       DILLON                  39.62N 106.04W
10/02/2017  M8.0 INCH        SUMMIT             CO   TRAINED SPOTTER

0900 AM     HEAVY SNOW       WALDEN                  40.73N 106.28W
10/02/2017  M8.6 INCH        JACKSON            CO   CO-OP OBSERVER

0945 AM     HEAVY SNOW       4 SE ROLLINSVILLE       39.88N 105.45W
10/02/2017  M8.0 INCH        GILPIN             CO   TRAINED SPOTTER

1105 AM     SNOW             CRESCENT VILLAGE        39.93N 105.33W
10/02/2017  M4.0 INCH        BOULDER            CO   TRAINED SPOTTER

1115 AM     SNOW             GOLD HILL               40.06N 105.41W
10/02/2017  M5.5 INCH        BOULDER            CO   TRAINED SPOTTER

0430 PM     SNOW             4 ENE NEDERLAND         39.99N 105.45W
10/02/2017  M7.0 INCH        BOULDER            CO   TRAINED SPOTTER

&&

SULLIVAN

Nearby

Frost Advisories in Colorado, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.